Today's guest blogger is Blair Thornley, PharmD, CSPI, a pharmacist at the Poison Control Center at the Children's Hospital of Philadelphia. This is the first of two posts during National Poison Prevention Week.
It's 2:30 in the morning, and little Johnnie needs a dose of ibuprofen because he still has a fever that just refuses to break. Mom grabs the bottle of ibuprofen from the medicine cabinet and gives her son his usual 5 mL dose. When she turns on the light to find her way back to the bathroom, she realizes that she accidentally gave him the Infant Drops formula instead of the Children's Suspension. The infant drops are twice as concentrated, so he was unintentionally given a double dose.
We often hear about situations like this at the Poison Control Center. As a matter of fact, more than 200,000 medication errors have been reported annually to PCCs nationwide. Of this number, approximately 30 percent involve children under the age of 6. Luckily, most of these exposures can be managed at home, and do not result in serious harm to the child. In light of this statistic, we wanted to discuss some ways to help avoid making these mistakes.
Use a measuring device: All kitchen spoons are not created equal, and the teaspoons and tablespoons you use for cooking do not measure as precisely as dosing spoons. Always use the dosing cup or syringe that comes with the medication. If the pharmacy forgets to give you one, do not hesitate to ask for it.
Read the label: Take a minute to double check the label before administering the medication to your child. Make sure you picked up the right bottle, and double check the dosing instructions before giving each dose. Become familiar with the prescription label. These often do not have as much information on them as the over-the-counter products, but are sometimes more straight-forward. Do not give more medication than the label recommends, and do not give it more frequently. More is not always better, and in some cases, it can be harmful.
Know the ingredients: There are many different cough, cold, and flu combination products on the market today, and it can be very confusing to know which ones will best treat your child's symptoms. If you need help figuring it out, don't be afraid to ask your pharmacist. Although teenagers are generally able to administer doses themselves, they may not always consider that taking multiple products could result in duplication of ingredients, which could be harmful. Be sure to educate your older children and teenagers that over-the-counter medications need to be treated with the same caution as prescription medications.
Communicate clearly: Many accidental double doses occur when parents don't communicate properly with one another about whether or not little Susie got her dose of amoxicillin for the night. Sometimes it can be helpful to keep a log of the medications that need to be given (especially when there are more than one), including which medication to give, when to give it, and the correct dose. This can serve as a helpful visual aid for the other parent or for the babysitter. In this age of technology and smart phones, there are even online medication logs with printable charts (with pictures!), and options for text or email reminders that can help you keep everything straight.
Talk to your kids about medication safety: Educate your kids about the dangers associated with taking too much medication. Avoid the temptation of pretending it's candy to try to make it more appealing. This strategy could backfire if they decide they like the taste and go on the hunt for more. Medication is NOT candy.
Be your child's advocate: As the saying goes, knowledge really is power. Keep a list of your child's medications handy in the event that a doctor has questions. Use your local pharmacist as a resource for drug-drug interactions – even for over the counter products. Question a prescription that might look different than it has in previous refills. The more you know about your child's medication (what it's used for, what it looks like, and how and when it's dosed), the easier it will be to catch errors before they occur. For more tips, check out this helpful guide from Safekids.org.
We know mistakes are bound to happen when you're trying to multi-task on the go, or it's in the middle of the night. Keeping these tips in mind can not only help keep a child from harm, but in some cases, it might even save a child's life. Even if a mistake does occur, don't panic. Keep the Poison Control number (1-800-222-1222) handy, and never hesitate to give us a call. Pharmacists and nurses are available 24/7 to help you assess the risk of toxicity.